Alert archive / Ohio / Flash Flood Warnings in 2006

Flash Flood Warning 54, NWS Cleveland, OH

July 28, 2006Ashtabula County, Ohio

NWS Cleveland, OH issued this flash flood warning at Jul 28, 2006, 3:01 AM EDT for Ashtabula County, Ohio. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2006, 3:01 AM EDT (07:01 UTC)
Expired
Jul 28, 2006, 11:00 AM EDT
In force
8 hr
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Ashtabula County, OH

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 7.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2006-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1393 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2006-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1393 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCLE 280703
FFWCLE
OHC007-281500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
301 AM EDT FRI JUL 28 2006

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ASHTABULA COUNTY IN NORTHEAST OHIO
  THIS INCLUDES THE CITIES OF...JEFFERSON...ASHTABULA

* UNTIL 1100 AM EDT

* AT 300 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
FLOODING FROM NUMEROUS THUNDERSTORMS. SEVERAL ROADS WERE UNDER WATER 
IN AND AROUND THE JEFFERSON AREA...INCLUDING HIGHWAYS 45...307...AND 
46. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NORTH
  KINGSVILLE...JEFFERSON...GENEVA AND CONNEAUT

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
CLEVELAND.

LAT...LON 4150 8101 4150 8052 4197 8054 4184 8100

$$

LEINS
1 follow-up statement
000 
WGUS71 KCLE 280918
FFSCLE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
514 AM EDT FRI JUL 28 2006

OHC007-281500-
ASHTABULA OH-
514 AM EDT FRI JUL 28 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 AM EDT FOR
ASHTABULA COUNTY...

HEAVY RAIN CONTINUED THROUGH THE EARLY MORNING HOURS IN ASHTABULA 
COUNTY. LOCAL LAW ENFORCEMENT REPORTED FLOODING IN A NUMBER OF SPOTS 
PARTICULARLY FROM AROUND JEFFERSON SOUTH TO NEW LYME WHERE ROADS 
WERE CLOSED BY FLOODING. 

RESIDENTS ATTEMPTING TO DRIVE TO WORK THIS MORNING SHOULD NOT BE 
TEMPTED TO DRIVE THROUGH FLOOD WATERS. THE WATER MAY BE TOO DEEP FOR 
SAFE PASSAGE OR THE ROAD SURFACE MAY HAVE WASHED OUT. TURN AROUND... 
DONT DROWN. 

HEAVY RAIN WILL CONTINUE THROUGH THE MORNING HOURS AND FLOODING WILL 
CONTINUE. THE RAIN SHOULD BEGIN TO TAPER OFF BY LATE MORNING OR 
EARLY AFTERNOON.

LAT...LON 4150 8101 4150 8052 4197 8054 4184 8100

$$

KOSARIK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 1:00 AM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 28, 1:00 AM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
100 AM EDT FRI JUL 28 2006

.AVIATION(06Z-06Z)...
ONGOING CONVECTION ACROSS THE EASTERN THIRD OF THE FORECAST AREA
WILL CONTINUE TO PUSH EASTWARD AND INTO PA/NY BY 3AM.  IFR
CONDITIONS WILL LIKELY BE OBSERVED AT YNG AND ERI WITH THIS BAND OF
SHOWERS...BUT ELSEWHERE THERE WILL BE A BRIEF BREAK IN THE HEAVY
RAIN.  ANOTHER BAND OF PRECIP...CURRENTLY OVER WESTERN OHIO...WILL
MOVE THROUGH CLE MFD AND POINTS EAST AROUND 4AM BRINGING MORE IFR
CONDITIONS. ONCE THESE SHOWERS MOVE EAST...EXPECT A FEW LINGERING
SHOWERS AND LOW CEILINGS TO HANG AROUND UNTIL MID MORNING.  DRIER
AIR WORKS IN FROM THE NORTHWEST BY THIS AFTERNOON...ALL SITES
RETURNING TO VFR SHORTLY AFTER NOON.

&&

.SHORT TERM (TNGT THRU FRI NGT)...

HEAVY RAIN CONTINUES ACROSS THE SOUTHERN ERIE LAKESHORE AT THIS TIME
WITH CONVECTION CONTINUING WEST THROUGH CENTRAL ILLINOIS. THIS
ACTIVITY IS OCCURRING ALONG THE AXIS OF DEEP TROPICAL MOISTURE WITH
PRECIPITABLE WATER VALUES AROUND 2 INCHES AND 850 MB DEW POINTS IN
THE MID TEENS WITH SURFACE DEWPOINTS IN THE MID 70S. WITH LAKE ERIE
WATER TEMPS IN THE MID 70S AS WELL...THIS MAY HELP INCREASE MOISTURE
AND INSTABILITY OVER THE LAKESHORE COUNTIES. WITH THIS VERY MOIST
AIR MASS AND THE APPROACH OF A SHORT WAVE WHICH IS EXPECTED TO CROSS
THE REGION BY FRIDAY MORNING...A FLASH FLOOD WATCH HAS BEEN ISSUED
FOR THE ENTIRE AREA. RAINFALL RATES OF AT LEAST 1.5 INCHES PER HALF
HOUR HAVE RECENTLY BEEN MEASURED IN LAKE COUNTY. THESE LOW TOP WARM
RAIN LOW CENTROID TYPE STORMS ARE EXPECTED TO CONTINUE INTO THE
EVENING. WARM CLOUD DEPTH OF 4.5 KM IS QUITE HIGH WHICH SHOULD ALLOW
FOR WARM RAIN PROCESSES TO DOMINATE. CURRENT DEEP LAYER SHEAR OF 0-6
KM IS FAIRLY WEAK WHICH IS INHIBITING STORM ORGANIZATION BUT
LIGHTNING FLASH RATES ARE INCREASING.  BY THIS EVENING THE DEEP
SHEAR IS EXPECTED TO INCREASE WHICH MAY ALLOW STORMS TO ORGANIZE
BETTER WHICH MAY INCREASE THE SEVERE POTENTIAL. HIGH CATEGORICAL
RAIN POPS ARE ON TAP FOR TONIGHT. THE SHORT WAVES MOVES THROUGH THE
REGION EARLY FRIDAY WITH JUST A LINGER CHANCE OF SHOWERS/TSTMS IN
THE MORNING BEFORE MORE TRANQUIL CONDITIONS MOVE INTO THE REGION.

&&

.LONG TERM (SAT THRU THU)...

VERY WARM SUMMER WEATHER IS EXPECTED TO CONTINUE INTO THE MIDDLE OF
NEXT WEAK AS THE UPPER LEVEL RIDGE IS EXPECTED TO BUILD OVER THE
EASTERN STATES ACCORDING THE MID RANGE ENSEMBLES OF THE GFS AND THE
SINGLE RUN THE ECMWF. LATE IN THE WEEK(THU) THE NEARLY ZONAL
WESTERLY FLOW BEGINS TO CHANGE AS A WEAK SHORT WAVES DIGS SLIGHTLY
INTO THE NORTHEAST AND ALLOW A WEAK COOL FRONT TO DROP SOUTH INTO
THE REGION AND PROVIDE SOME COOLING ALONG WITH A CHANCE OF STORMS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...FLASH FLOOD WATCH THROUGH 8 AM FRIDAY.
.PA...FLASH FLOOD WATCH THROUGH 8 AM FRIDAY

&&

SHORT TERM...REL
LONG TERM...REL
AVIATION...LEINS
Hazardous weather outlook, Jul 27, 9:12 AM EDT, 17 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
912 AM EDT THU JUL 27 2006

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-281315-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
912 AM EDT THU JUL 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS SLIGHT
CHANCE OF SEVERE THUNDERSTORMS OVER NORTHERN OHIO AND NORTHWEST
PENNSYLVANIA THIS AFTERNOON AND EVENING. AN UPPER LEVEL
DISTURBANCE WILL MOVE ACROSS THE REGION LATER TODAY. AS IT
APPROACHES...THUNDERSTORMS ARE EXPECTED TO REDEVELOP. A FEW OF THESE
COULD BECOME SEVERE. DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL
ARE THE MAIN SEVERE WEATHER THREATS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE LESS THUNDERSTORM ACTIVITY ON FRIDAY... SATURDAY AND
SUNDAY BUT A LOCALLY SEVERE STORM REMAINS A POSSIBILITY. DRY
WEATHER IS EXPECTED MONDAY THROUGH WEDNESDAY BUT HOT AND HUMID
WEATHER IS EXPECTED EARLY NEXT WEEK WITH HIGH TEMPERATURES IN THE
90S AND HEAT INDEX TEMPERATURES AROUND 100.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

In the hours before

Local storm report, Jul 28, 12:01 AM EDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1201 AM EDT FRI JUL 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      MENTOR                  41.69N 81.33W
07/27/2006                   LAKE               OH   BROADCAST MEDIA

            FLOOD WATERS WERE APPROACHING A DAYCARE CENTER. CHILDREN
            WERE EVACUATED FROM THE BUILDING. WIDESPREAD ROAD
            CLOSURES THROUGHOUT THE COUNTY ALSO REPORTED.

0702 PM     FLASH FLOOD      8 S MEADVILLE           41.53N 80.15W
07/27/2006                   CRAWFORD           PA   LAW ENFORCEMENT

            NUMEORUS ROADS CLOSED ACROSS THE SOUTHERN PART OF THE
            COUNTY.

0725 PM     FLASH FLOOD      EUCLID                  41.59N 81.52W
07/27/2006                   CUYAHOGA           OH   LAW ENFORCEMENT

            NUMEROUS ROADS CLOSED WITH WATER IN UNDERPASSES.

0730 PM     FLASH FLOOD      GENEVA                  41.80N 80.95W
07/27/2006                   ASHTABULA          OH   BROADCAST MEDIA

            A PERSON WAS RESCUED FROM FLOOD WATERS NEAR GENEVA.

&&

MRD

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:23 PM EDTSpecial Marine WarningCLE97 min
Jul 27, 9:00 PM EDTFlash Flood WarningCLECuyahoga3 hr
Jul 27, 10:35 PM EDTFlash Flood WarningCLELucas3 hr
Jul 28, 1:40 AM EDTFlash Flood WarningCLELake8 hr

Nearby

Flash Flood Warnings in Ohio, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.